On existence, uniform decay rates and blow up for solutions of the 2-D wave equation with exponential source. (English) Zbl 1172.35043

This paper is concerned with the study of the nonlinear damped wave equation
\[ {u_{tt} - \Delta u+ h(u_t)= g(u) \quad \text{in }\Omega \times ] 0,\infty [,} \]
where \(\Omega \) is a bounded domain of \({\mathbb{R}^2}\) having a smooth boundary \(\partial \Omega = \Gamma \). Assuming that \(g\) is a function which admits an exponential growth at the infinity and, in addition, that \(h\) is a monotonic continuous increasing function with polynomial growth at the infinity, the authors prove the global existence as well as blow up of solutions in finite time, by taking the initial data inside the potential well. Moreover, for global solutions, they also gave the optimal and uniform decay rates of the energy.


35L70 Second-order nonlinear hyperbolic equations
35L20 Initial-boundary value problems for second-order hyperbolic equations
35B40 Asymptotic behavior of solutions to PDEs
Full Text: DOI


[1] Aassila M., Cavalcanti M.M., Domingos Cavalcanti V.N.: Existence and uniform decay of the wave equation with nonlinear boundary damping and boundary memory source term. Calc. Var. Partial Differ. Equ. 15(2), 155–180 (2002) · Zbl 1009.35055
[2] Alves C.O., Figueiredo G.M.: Multiplicity of positive solutions for a quasilinear problem in \({\mathbb{R}^{N}}\) via Penalization Method equation in \({\mathbb{R}^N}\) . Adv. Nonlinear Stud. 5, 551–572 (2005) · Zbl 1210.35086
[3] Alabau-Boussouira F.: Convexity and weighted integral inequalities for energy decay rates of nonlinear dissipative hyperbolic systems. Appl. Math. Optim. 51(1), 61–105 (2005) · Zbl 1107.35077
[4] Ambrosetti A., Rabinowitz P.H.: Dual variational methods in critical point theory and applications. J. Funct. Anal. 14, 349–381 (1973) · Zbl 0273.49063
[5] Barbu V., Lasiecka I., Rammaha A.M.: On nonlinear wave equations with degenerate damping and source terms. Trans. Am. Math. Soc. 357(7), 2571–2611 (2005) · Zbl 1065.35193
[6] Brezis, H.: Opéteurs maximaux monotones et semi-groupes de contractions dans les espaces de Hilbert. (French) North-Holland Mathematics Studies, No. 5. Notas de Matemática (50). North-Holland Publishing Co., Amsterdam; American Elsevier Publishing Co., Inc., New York (1973)
[7] Cavalcanti M.M., Domingos Cavalcanti V.N.: Existence and asymptotic stability for evolution problems on manifolds with damping and source terms. J. Math. Anal. Appl. 291(1), 109–127 (2004) · Zbl 1073.35168
[8] Cavalcanti M., Domingos Cavalcanti V., Martinez P.: Existence and decay rate estimates for the wave equation with nonlinear boundary damping and source term. J. Differ. Equ. 203(1), 119–158 (2004) · Zbl 1049.35047
[9] Cavalcanti M.M., Domingos Cavalcanti V.N., Lasiecka I.: Wellposedness and optimal decay rates for wave equation with nonlinear boundary damping–source interaction. J. Differ. Equ. 236(2), 407–459 (2007) · Zbl 1117.35048
[10] Cavalcanti M.M., Domingos Cavalcanti V.N., Prates Filho J.S., Soriano J.A.: Existence and uniform decay of solutions of a parabolic-hyperbolic equation with nonlinear boundary damping and boundary source term. Commun. Anal. Geom. 10(3), 451–466 (2002) · Zbl 1022.35028
[11] Ebihara Y., Nakao M., Nambu T.: On the existence of global classical solution of initial boundary value proble for u” {\(\Delta\)}u u 3 = f. Pacific J. Math. 60, 63–70 (1975) · Zbl 0324.35061
[12] Esquivel-Avila J.: Qualitative analysis of nonlinear wave equation. Discrete Continuous Dyn. Syst. 10, 787–805 (2004) · Zbl 1047.35103
[13] de Figueiredo D.G., Miyagaki O.H., Ruf B.: Elliptic equations in IR 2 with nonlinearities in the critical growth range. Calc. Var 3, 139–153 (1995) · Zbl 0820.35060
[14] Galaktionov V.A., Pohozaev S.I.: Blow-up and critical exponents for nonlinear hyperbolic equations. Nonlinear Anal. 53, 453–467 (2003) · Zbl 1012.35058
[15] Georgiev V., Todorova G.: Existence of a solution of the wave equation with nonlinear damping and source terms. J. Differ. Equ. 109, 63–70 (1975)
[16] Kaitai L., Quanda Z.: Existence and nonexistence of global solutions for the equation of dislocation of crystals. J. Differ. Equ. 146, 5–21 (1998) · Zbl 0926.35073
[17] Lasiecka I., Tataru D.: Uniform boundary stabilization of semilinear wave equation with nonlinear boundary damping. Differ. Integral Equ. 6, 507–533 (1993) · Zbl 0803.35088
[18] Levine H.A., Payne L.E.: Nonexistence theorems for the heat equation with nonlinear boundary conditions and for the porus medium equation backward in time. J. Differ. Equ. 16, 319–334 (1974) · Zbl 0285.35035
[19] Levine H.A., Serrin J.: Global nonexistence theorems for quasilinear evolutions equations with dissipation. Arch. Rational Mech. Anal. 137, 341–361 (1997) · Zbl 0886.35096
[20] Levine H.A., Smith A.: A potential well theory for the wave equation with a nonlinear boundary condition. J. Reine Angew. Math. 374, 1–23 (1987) · Zbl 0598.35061
[21] Lions J.L.: Quelques Méthodes de Résolution des Problèmes aux Limites Non Linéaires. Dunod, Paris (1969)
[22] Lions, J.L., Magenes, E.: Problèmes Aux Limites Non Homogènes et Applications, vol. 1. Dunod, Paris (1968) · Zbl 0165.10801
[23] Ma T.F., Soriano J.A.: On weak solutions for an evolution equation with exponential nonlinearities. Nonlinear Anal. T. M. A. 37, 1029–1038 (1999) · Zbl 0940.35033
[24] Moser J.: A sharp form of an inequality by Trudinger. Indiana Univ. Math. J. 20, 1077–1092 (1971) · Zbl 0213.13001
[25] Mochizuki K., Motai T.: On energy decay problems for wave equations with nonlinear dissipation term in R n . J. Math. Soc. Japan 47, 405–421 (1995) · Zbl 0835.35093
[26] Pitts D.R., Rammaha M.A.: Global existence and non-existence theorems for nonlinear wave equations. Indiana Univ. Math. J. 51(6), 1479–1509 (2002) · Zbl 1060.35085
[27] Rammaha M.A., Strei T.A.: Global existence and nonexistence for nonlinear wave equations with damping and source terms. Trans. Am. Math. Soc. 354(9), 3621–3637 (2002) · Zbl 1005.35067
[28] Sattiger D.H.: On global solutions of nonlinear hyperbolic equations. Arch. Rat. Mech. Anal. 30, 148–172 (1968)
[29] Serrin J., Todorova G., Vitillaro E.: Existence for a nonlinear wave equation with nonlinear damping and source terms. Differ. Integral Equ. 16(1), 13–50 (2003) · Zbl 1036.35146
[30] Todorova G., Vitillaro E.: Blow-up for nonlinear dissipative wave equations in \({\mathbb{R}^N}\) . J. Math. Anal. Appl. 303(1), 242–257 (2005) · Zbl 1065.35200
[31] Todorova G.: Dynamics of non-linear wave equations. Math. Methods Appl. Sci. 27(15), 1831–1841 (2004) · Zbl 1065.35004
[32] Toundykov, D.: Optimal decay rates for solutions of nonlinear wave equation with localized nonlinear dissipation of unrestricted growth and critical exponents source terms under mixed boundary conditions. Nonlinear Anal. (2007) (in press) · Zbl 1117.35050
[33] Trudinger N.S.: On the imbeddings into Orlicz spaces and applications. J. Math. Mech. 17, 473–484 (1967) · Zbl 0163.36402
[34] Vitillaro E.: A potential well method for the wave equation with nonlinear source and boundary daming terms. Glasgow Math. J. 44, 375–395 (2002) · Zbl 1016.35048
[35] Vitillaro E.: Some new results on global nonexistence and blow-up for evolution problems with positive initial energy. Rend. Istit. Mat. Univ. Trieste 31, 245–275 (2000) · Zbl 0969.35012
[36] Vitillaro E.: Global existence for the wave equation with nonlinear boundary damping and source terms. J. Differ Equ. 186, 259–298 (2002) · Zbl 1016.35048
[37] Willem M.: Minimax Theorems. Birkhäuser, Basel (1996) · Zbl 0856.49001
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.